How do you know if you have low or high cortisol?

Hi All,

I recently had to quit taking levothyroxine due to severe side effects, the worst of which were suicidal tendencies. Its now 5 days without any meds, but I would like to take NDT as I most definitely have hypothyroidism. However, I am concerned that I have underlying adrenal issues which I read have to be addressed before starting NDT. As I'm not working, it will take at least 3 months before I will be able to raise the money to see aprivate endo. As I live in Ireland, I can not find any private company that can provide me with a private saliva test which would lead me to the answer. So my question which I hope you can answer is "Are there any obvious differences between low cortisol and high cortisol. If so what are they? I would be very grateful if people who suffer from either could . As always, thanks for your kindness and help x

8 Replies

oldestnewest
  • The most obvious sign I can think of is weight. With extremely low cortisol, you would look anorexic and thin, with a gaunt face. With high cortisol, you put on weight around the midsection and have a "moonface." Blood pressure should be low with low cortisol, and high with high, but not always, because aldosterone and adrenaline can factor into this too. Some patients aren't particularly low OR high overall, but their cortisol rhythm is off. Cortisol should be highest in the morning and helps wake you up. But it should also be lowest at night, to help you sleep. Night owls tend to have high cortisol at night, so they're producing cortisol, just too much at the wrong time!

    The safest way to start NDT, if you don't know what your cortisol levels are, is to just go slowly. Don't start at 2 grains, for example! Start with 1/8 grain, or however small you can cut the smallest pill size you can get. Some people, believe it or not, have a reaction to this small amount, so you'll know right away. If not, you can move to 2 x 1/8 per day, then 3, then 4, etc. Thyroid hormone, especially T3, speeds up cortisol clearance, and that's why you want to take it slow. If cortisol goes to zero, it can be fatal. It's called an adrenal crisis.

  • I just want to say that it isn't always as simple as being fat equals high cortisol thin low, nor even bp. Those are the expected symptoms with addisons and cushings but it can be far more complex. I for example, have been hypo for twenty odd years and had 'm.e ' for four. I have put on over three stone since getting m.e but my saliva stress test shows all cortisol on the floor, I can only assume that as cortisol and t3 interact that my low cortisol has had a double whammy effect on my hypo and prevented take up of t3 hence my m.e and my weight gain.

    So unfortunately it is very complex how the endocrine interrelates with all the hormones and sadly there is no straightforward answer. Even dosing with hydrocortisone is not as simple or straightforward as you would hope.

    Good luck.

  • Please stop.... I looked at your previous posts with low ferritin, low B12 and etc. It takes several months of taking iron supplements to get ferritin up. You need to be on B complex and vitamin D (4,000 IU per day).

    You were taking only 50 mcg of T4 which is baby dose.

    You say you get terrible symptoms before you period. Have you been checked for endometriosis? Or fibroids? These can cause symptoms as you mention.

    I agree, low thyroid can be terrible but I think there's more here than thyroid alone. If you want to try NDT, fine. BUT you absolutely must take other supplements to get your health better. Even also take vitamin A supplement if you do not eat liver.

    We need a lot of nutrients to get healthy. What is your diet like?

  • +1 to all Gabkad says. I doubt you are intolerant to Levo - you just weren't on anywhere enough of it. Interesting that you've stopped taking it altogether - I think I know what you're thinking... it might even work, but it's very risky strategy. You're going to feel very ill very soon.

    I don't think adrenal problems are your main problem at the moment - undertreatment for your hypothyroidism is the problem. I really don't know how you get any of this across to your doctor, who sounds the biggest waste of space ever. You need to find a GP who actually knows something about thyroid problems and is willing to work with you to find the right dose. Is there really no one else at your practice you can see?

    Really worried about you. Please take care xx

  • Ray Peat wrote:

    “Thyroid is needed for the adrenals to function well, and adequate cholesterol, as raw material. It’s popular to talk about ‘weak adrenals,’ but the adrenal cortex regenerates very well. Animal experimenters can make animals that lack the adrenal medulla by scooping out everything inside the adrenal capsule, and the remaining cells quickly regenerate the steroid producing tissues, the cortex. So I think the ‘low adrenal’ people are simply low thyroid, or deficient in cholesterol or nutrients.”

    — Raymond Peat, PhD

  • The thyroid is part of the endocrine system which also involves the adrenals. The thyroid aspart of the endocrine system will affect other organs in the loop of this sytem too. You have a formal diagnosis of hypothyroidism and your doctor clearly was starting you on treatment which you have reacted badly too. It could be due to you low vitamin b & ferritin level common in untreated hypothyroidism. The other possibility is that you have an intolerance to the filler in leveothyroxine and may need a pure form of it. You need to discuss what is going on with your doctor. What have they said suggested?

  • I wonder if this would give you some ideas. It was a comment at STTM.

    There are three components for my recovery in the last 12 months.

    After years of suffering serious adrenal fatigue caused by T4 only meds, culminating in high bloodpressure, constant heart palpitations at night and taking more anti-biotics and getting allergies to them than in the previous 60 years combined

    I started

    1) taking 1000 mg of vit C before going to sleep. It calmed down my heart immediately. I kept them on my night table and chewed one in the middle of the night if necessary.

    2) I changed taking my T3 to 4am, noon and 8pm.

    3) I take DHEA drops 2x4dropos a day out of a bottle containing 30ml total.

    and 2×12 drops of pregnenelone out of a bottle of 30ml total. The very low dose was the secret for me. I could not tolerate anything at that point.

    Now I am back to a much more normal life. I feel stable for the first time in years.

  • Hi,

    Thanks to all who replied. I have been to see my GP at least 5 or 6 times to explain my intolerable symptoms on 50mg Levo. On my last visit after I asked for my dose to be raised to 75mg, she exploded and refused. She was so angry and told me that it was my lifestyle and lack of exercise were to blame and not my thyroid which she has kept saying for the last 6 months or so is stable. I told her that I found a good private endo about 300 miles from where I live and she told me that it was a waste of time, that no tablet will fix my thyroid. On my last visit, she told me that no doctor will test for adrenals or even if there is an adrenal issue, there is no way to fix it. As I know, I would probably be dead by now if I continued with the levo, I stopped it 9 days ago and this is the best I have felt in months. Of course, I am not advocating that people do not take their Levo, what I am saying is that the does of Levo I was on was so low, that it was deteriorating my health more than not being on anything. I am going to go and see a private endo when I can raise the money for the consultation and tests. I am eating well and following a diet to support the thyroid. I have read loads and loads on the endocrine system. The reason I thought I might have adrenal issues is that I have worked in very high stress jobs for nearly 20 years, suffered what I think were 2 nervous breakdowns and have endured a lifetime of bullying. Even though I am not working at the moment, I can not even tolerate even a tiny amount of stress. I am taking cymbalta for anxiety and panic attacks and have been off and on various antidepressants for 16 yrs to treat constant anxiety. I guess I will wait another few months to get all the tests from the endo as I am fearful of starting the NDT. I never said it to my GP about my menstrual problems as I thought it was normal to go through those kind of issues. I also remember my mum sayiing she had very heavy periods and had to take iron supplements too

You may also like...